Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 113, NWS Pittsburgh, PA

July 10, 2001Monongalia County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 6:10 PM EDT for Monongalia County, Wetzel County, West Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 6:10 PM EDT (22:10 UTC)
Expired
Jul 10, 2001, 7:15 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:30 PM EDTThunderstorm WindMorgantown, WVThunderstorm winds downed several trees.
Jul 10, 6:35 PM EDTHail 0.88Hundred, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 4:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 102211
SVRPBZ

WVC061-103-102315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONGALIA COUNTY IN WEST VIRGINIA
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 715 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CASSVILLE...MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...STAR  
   CITY AND PINE GROVE...MORGANTOWN...WILEYVILLE...HUNDRED

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:45 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 3:45 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT TUE JUL 10 2001

EAST-WEST LINE OF THUNDERSTORMS OVER SOUTHWEST PENNSYLVANIA WILL
CONTINUE TO MOVE SOUTHEASTWARD THROUGH NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND THIS EVENING.  ETA SHOWS ANOTHER LINE OF STORMS CAN
DEVELOP OVER MICHIGAN AND THEN MOVE ACROSS THE UPPER OHIO VALLEY
AROUND MIDNIGHT.  WITH HIGH DEWPOINTS AND JETSTREAM ALOFT...SOME
STORMS CAN BE SEVERE AND HAVE HEAVY RAIN.  SOME PATCHY FOG CAN
DEVELOP TOMORROW MORNING AFTER THE RAIN ENDS.

DRIER AIR BEHIND THE COLD FRONT WILL ONLY BRING BROKEN CUMULUS
CLOUDS ON WEDNESDAY.  MRF SHOWS DRY WEATHER INTO NEXT WEEK.
GUIDANCE TEMPERATURES ARE OKAY.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 2:59 PM EDT, 3 hours 11 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.
Local storm report, Jul 10, 3:41 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MUNHALL                   PA   WIND DAMAGE
07/10/01   ALLEGHENY                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0307 PM    LATROBE                   PA   .75 INCH HAIL
07/10/01   WESTMORELAND                   WIND GUSTS TO 50 MPH
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0305 PM    DERRY                     PA   1.25 INCH HAIL
07/10/01  " WESTMORELAND

0310 PM    WEST NEWTON               PA   WIND DAMAGE
07/10/01   WESTMORELAND                   TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 10, 3:59 PM EDT, 2 hours 11 minutes before
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 10, 4:02 PM EDT, 2 hours 8 minutes before
OHZ039-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORMS MOVING THROUGH  COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH TUSCARAWAS COUNTY
OHIO.  THIS STORMS WILL PASS THROUGH NEW PHILADELPHIA AND
UHRICHSVILLE.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
TUSCARAWAS COUNTY BY 5 PM.
Local storm report, Jul 10, 5:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    WASHINGTON                PA   .75 INCH HAIL
07/10/01   WASHINGTON                     REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    PERRYSVILLE               OH   WIND DAMAGE
07/10/01   CARROLL                        TREES DOWN REPORTED BY
                                          PUBLIC

0400 PM    CONNELLSVILLE             PA   WIND DAMAGE
07/10/01   FAYETTE                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0550 PM    WASHINGTON                PA   FLASH FLOODS
07/10/01   WASHINGTON                     FLOODING NEAR WASHINGTON
                                          AND CECIL REPORTED BY
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:20 PM EDTSevere Thunderstorm WarningPBZHancock25 min
Jul 10, 5:42 PM EDTSevere Thunderstorm WarningPBZMarshall63 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningPBZMarion62 min
Jul 10, 7:12 PM EDTSevere Thunderstorm WarningPBZPreston48 min
Jul 10, 7:26 PM EDTSevere Thunderstorm WarningPBZTucker49 min
Jul 10, 7:42 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.